New Discovery Against Side Effects of Chemo

by Tanya Thomas on  November 7, 2010 at 1:55 PM Cancer News   - G J E 4
A way to eliminate a debilitating side effect associated with one of the main chemotherapy drugs used for treating colon cancer has been found by a team of scientists.
 New Discovery Against Side Effects of Chemo
New Discovery Against Side Effects of Chemo

The strategy used in their preclinical research-inhibiting an enzyme in bacteria of the digestive tract-could allow patients to receive higher and more effective doses of the drug, known as CPT-11 or Irinotecan.

The study was spearheaded by scientists at the University of North Carolina at Chapel Hill and involved collaborators at Albert Einstein College of Medicine of Yeshiva University and North Carolina Central University in Durham.

While the chemotherapy agent CPT-11 has proven useful in attacking colorectal tumors, it can also cause severe diarrhea - limiting the dosage that patients can tolerate and curbing the drug's potential effectiveness.

The primary cause of the diarrhea is believed to be beta glucuronidase, an enzyme found in bacteria that live in the gastrointestinal tract. After the liver has rendered CPT-11 inert, the drug enters the intestine where it's reactivated by the beta glucuronidase of the gut bacteria. The revived CPT-11 irritates the intestine and causes severe diarrhea in up to 30 percent of patients who receive it.

To overcome this crippling side effect, the UNC researchers decided to look for compounds that would block the action of beta glucuronidase without eliminating the gut bacteria, which are important for human health.

"We need to retain our intestinal bacteria - they help us digest food, make critical vitamins and protect us from infection," said Matthew R. Redinbo, Ph.D., who led the UNC research team, and is professor and chair of the chemistry department in the UNC College of Arts and Sciences and a member of the UNC Lineberger Comprehensive Cancer Center.

"This targeted approach stops the one bacterial protein thought to cause the drug's devastating side effect, but without damaging the beneficial microbes or the intestines."

The finding has been published in Science.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All